Alert archive / Kentucky / Flash Flood Warnings in 2020

Flash Flood Warning 101, NWS Paducah, KY

August 13, 2020Crittenden County, Kentucky

NWS Paducah, KY issued this flash flood warning at Aug 13, 2020, 6:12 PM CDT for Crittenden County, Kentucky. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2020, 6:12 PM CDT (23:12 UTC)
Expired
Aug 13, 2020, 7:47 PM CDT
In force
95 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

County Crittenden County, KY

The radar

The Paducah radar (KPAH), 59 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.2 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 374 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
374 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

371 
WGUS53 KPAH 132312
FFWPAH
KYC055-140215-
/O.NEW.KPAH.FF.W.0101.200813T2312Z-200814T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
612 PM CDT Thu Aug 13 2020

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  Southwestern Crittenden County in western Kentucky...

* Until 915 PM CDT.

* At 611 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 2.5 inches of rain have 
  already fallen in the past hour. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Marion.

Additional rainfall amounts of up to 1 inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3723 8820 3728 8822 3731 8826 3744 8823
      3745 8805 3726 8811

FLASH FLOOD...RADAR INDICATED

$$

SP
2 follow-up statements
616 
WGUS73 KPAH 132351
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
651 PM CDT Thu Aug 13 2020

KYC055-140215-
/O.CON.KPAH.FF.W.0101.000000T0000Z-200814T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Crittenden KY-
651 PM CDT Thu Aug 13 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR
WEST CENTRAL CRITTENDEN COUNTY...

At 649 PM CDT, Doppler radar indicated the heaviest rain had moved 
out of the area. However, radar estimates indicate upwards of 3 
inches of rain occurred northwest of Marion within the past 2 hours. 
Flash flooding is ongoing.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Marion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3723 8820 3728 8822 3731 8826 3744 8823
      3745 8805 3726 8811

FLASH FLOOD...RADAR INDICATED

$$

SP
497 
WGUS73 KPAH 140047
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
747 PM CDT Thu Aug 13 2020

KYC055-140057-
/O.CAN.KPAH.FF.W.0101.000000T0000Z-200814T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Crittenden KY-
747 PM CDT Thu Aug 13 2020

...THE FLASH FLOOD WARNING FOR WEST CENTRAL CRITTENDEN COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3723 8820 3728 8822 3731 8826 3744 8823
      3745 8805 3726 8811

$$

SP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 3:52 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 13, 3:52 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
352 PM CDT Thu Aug 13 2020

.SHORT TERM...(Tonight through Friday night)
Issued at 330 PM CDT Thu Aug 13 2020

Looks like at least one more day of dealing with the pesky, nearly
stationary, mid level trof that has been plaguing much of the region
the past few days. Most of the convection has been limited to the
heat of the day, but there are some global deterministic and SPC
HREF/CAMs that suggest we may hold onto at least some thunderstorm
activity overnight tonight. Will keep some 30-40 POPs in just in
case, but think we should still be able to let the ongoing flash
flood watch for much of the region expire at 9 PM CDT.

The trof should be far enough east by Friday to affect mainly areas
east of the MS River with scattered showers/thunderstorms.
Much of se MO may stay on the dry side. However, with PWATs still
expected to run up close to 2 inches, where storms manage to form,
they will have potential to produce torrential rainfall, with hourly
rates upward of 2 inches an hour. Thus, local flash flooding issues
could arise once again. Once storms form, outflow boundaries and
their subsequent interactions will drive additional convective
trends. Though temperatures will stay in the 80s, it will still feel
quite muggy outside, with dewpoints hovering in the 70-75 degree
range.

Most of the activity will shift east of the forecast area Friday
night as the mid level trof finally exits.

.LONG TERM...(Sunday through Thursday)
Issued at 350 PM CDT Thu Aug 13 2020

At the beginning of the extended period (Saturday), nearly all of
the medium range deterministic and ensemble guidance has the mean
trough axis (and any remaining chances for precipitation) moving
out of the Pennyrile region of west Kentucky on Saturday morning.

Although weakening as it moves southeast from the upper Midwest and
through the WFO PAH forecast area, a minor trough will provide some
lift enough for some isolated showers and possibly a thunderstorm
over the eastern third of the area. With an increasing gradient
ahead of the low level ridge moving southeast behind the trough,
this will help to sharpen the baroclinic zone as well to support
some isolated convection Sunday afternoon.

Beyond Sunday, the WFO PAH forecast area will remain in a dominant
northwest and rather dry flow, as a dominant northwestward tilted
synoptic ridge is locked over eastern Nevada to the Four Corners
region of the Desert Southwest United States. Most of the guidance
was similar in temperature profiles, so stayed close the the
National Blend of Models (NBM) initialization.

There is some difference in the position of the next trough axis to
develop in the Northwest flow next Thursday. The Canadian and
European guidance are further east of the WFO PAH forecast area with
this system, while the GFS/GFS Ensemble guidance is further west.
Given the level of uncertainty, decided to leave a token mention of
a small chance for precipitation over west Kentucky during the day
on Thursday.

&&

.AVIATION...
Issued at 1258 PM CDT Thu Aug 13 2020

Expect scattered thunderstorms to be possible all afternoon.
Storms will contain torrential rains with IFR/LIFR vsbys. Should
see diminishing activity once the heat of the day is last.
Otherwise, VFR conditions should be the rule with light winds
outside of convective areas. Will need to watch out for some patchy
dense late night fog though, esp in areas that received rainfall
today.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch until 9 PM CDT this evening for ILZ075>077-
     080>094.

MO...Flash Flood Watch until 9 PM CDT this evening for MOZ076-086-087-
     100-109>112-114.

IN...Flash Flood Watch until 9 PM CDT this evening for INZ085-086.

KY...Flash Flood Watch until 9 PM CDT this evening for KYZ001>011-
     013>016-018>020.

&&

SHORT TERM...GM
LONG TERM...Smith
AVIATION...GM
Hazardous weather outlook, Aug 13, 3:56 PM CDT, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
356 PM CDT Thu Aug 13 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-142100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
356 PM CDT Thu Aug 13 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A flash flood watch remains in effect for much of the region until
9 PM CDT. Scattered thunderstorms will be possible this afternoon
into the early evening. Torrential downpours will be likely with
the slow moving storms which could result in localized flooding
issues. Deadly lightning will also be a hazard.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There will be a chance of thunderstorms on Friday and into Friday
night, especially across west Kentucky and southwest Indiana.
Heavy rainfall and lightning will be the main hazards. There is
also a small chance of thunderstorms on Sunday and the main
hazard will be lightning.

A few thunderstorms are forecast over parts of southwest Indiana
and west Kentucky Saturday, then again on Sunday afternoon. At
this time, any thunderstorms that develop are expected to remain
below severe limits.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Aug 13, 3:36 PM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
336 PM CDT THU AUG 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HEAVY RAIN       3 NW NEWBURGH           37.97N 87.44W
08/13/2020  M2.82 INCH       WARRICK            IN   PUBLIC

            RAINFALL TOTAL FROM THIS AFTERNOON NEAR
            DEACONESS GATEWAY HOSPITAL, MAJORITY FELL
            WITHIN 1 HOUR.

&&

SP
Local storm report, Aug 13, 3:42 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
342 PM CDT THU AUG 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     FLOOD            2 WNW NEWBURGH          37.95N 87.44W
08/13/2020                   WARRICK            IN   PUBLIC

            STREET FLOODING OBSERVED ON THE WEST SIDE OF
            NEWBURGH. DITCHES WERE NEAR BANKFULL,.

&&

SP
Special weather statement, Aug 13, 3:54 PM CDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Paducah KY
354 PM CDT Thu Aug 13 2020

INZ088-KYZ018-019-132130-
Spencer IN-Henderson KY-Daviess KY-
354 PM CDT Thu Aug 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SPENCER...EAST
CENTRAL HENDERSON AND NORTHWESTERN DAVIESS COUNTIES UNTIL 430 PM
CDT...

At 354 PM CDT, Doppler radar was tracking a strong thunderstorm over
Stanley, or 9 miles west of Owensboro. This storm was nearly
stationary.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Owensboro, Stanley, Eureka, St. Joseph and Hebbardsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3769 8734 3786 8745 3790 8732 3788 8727
      3792 8727 3794 8721 3776 8713
TIME...MOT...LOC 2054Z 156DEG 4KT 3780 8727

DWS
Local storm report, Aug 13, 4:58 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
458 PM CDT THU AUG 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     FLOOD            7 SE HEBBARDSVILLE      37.68N 87.32W
08/13/2020                   DAVIESS            KY   PUBLIC

            FLOODING REPORTED ALONG CUMMINGS ROAD AND
            ALONG NEW CUT ROAD IN DAVIESS COUNTY.

&&

SP
Special weather statement, Aug 13, 5:25 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Paducah KY
525 PM CDT Thu Aug 13 2020

KYZ007-010-011-132300-
Crittenden KY-Lyon KY-Livingston KY-
525 PM CDT Thu Aug 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LIVINGSTON...
SOUTHWESTERN CRITTENDEN AND NORTHWESTERN LYON COUNTIES UNTIL 600 PM
CDT...

At 525 PM CDT, Doppler radar was tracking a strong thunderstorm near
Salem, or 9 miles southwest of Marion, moving south at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Marion, Eddyville, Salem, Kuttawa, Grand Rivers and Dycusburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3705 8831 3706 8834 3706 8837 3707 8838
      3738 8824 3736 8805 3723 8806 3722 8809
      3721 8808 3721 8809 3718 8809 3718 8807
      3703 8808 3697 8823
TIME...MOT...LOC 2225Z 009DEG 19KT 3723 8820

DWS
Special weather statement, Aug 13, 5:33 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Paducah KY
533 PM CDT Thu Aug 13 2020

ILZ094-132300-
Massac IL-
533 PM CDT Thu Aug 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR MASSAC COUNTY UNTIL 600 PM CDT...

At 533 PM CDT, Doppler radar was tracking a strong thunderstorm near
Metropolis. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Metropolis, Brookport, New Columbia and Joppa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3713 8866 3714 8870 3714 8871 3715 8874
      3718 8880 3722 8891 3723 8891 3733 8889
      3734 8880 3734 8871 3720 8854 3711 8859
TIME...MOT...LOC 2233Z 195DEG 2KT 3722 8873

DWS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 10:56 AM CDTFlash Flood WatchPAHBallard, Caldwell, Calloway, Carlisle, Crittenden, Daviess and 12 more9 hr
Aug 13, 1:51 PM CDTAreal Flood AdvisoryPAHDaviess65 min
Aug 13, 3:54 PM CDTSpecial Weather StatementPAHDaviess36 min
Aug 13, 3:57 PM CDTAreal Flood AdvisoryPAHDaviess110 min
Aug 13, 5:25 PM CDTSpecial Weather StatementPAHCrittenden35 min
Aug 13, 5:33 PM CDTAreal Flood AdvisoryPAHCrittenden, Livingston104 min
Aug 13, 6:35 PM CDTAreal Flood AdvisoryPAHLyon77 min

Nearby

Flash Flood Warnings in Kentucky, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.